Flood, Halifax
- When
- May 26, 2:00 AM EST to May 28, 7:00 PM EST
- Where
- Halifax forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Heavy rainfall on evening of the 25th and early monring hours of the 26th resulted in minor flooding on the Dan River at South Boston. 5 feet above flood stage at 5 PM on the 26th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rainfall on evening of the 25th and early monring hours of the 26th resulted in minor flooding on the Dan River at South Boston. The river crested almost 5.5 feet above flood stage at 5 PM on the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 2:00 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 AM EDT MON MAY 26 2003 WILL CANCEL FLOOD WATCHES WITH 4 AM PACKAGE. MAIN AREA OF SHOWERS AND THUNDERSTORMS MOVING EAST OF THE REGION WHERE UP TO 4 OR 5 INCHES OF RAIN MAY HAVE FALLEN IN PARTS OF HALIFAX COUNTY. THIS HAS BROUGHT THE DAN RIVER TO JUST ABOVE FLOOD STAGE AT SOUTH BOSTON WITH FLASH FLOOD LIKE RESPONSE TO THE RAIN. STILL ONE LINE OF SHOWERS APPROACHING THE LYNCHBURG AREA...OTHERWISE THINGS ARE BEGINNING TO DRY OUT QUICKLY. WILL WAIT TIL THE LAST MINUTE TO SEE IF WE CAN REMOVE EARLY AM POPS FROM ALL ZONES. DURING THIS AFTERNOON THE ATMOSPHERE BECOMES UNSTABLE AGAIN WITH A WEAK THTA-E RIDGE POKING BACK UP JUST EAST OF THE BLUE RIDGE AS WEAK SHORTWAVE APPROACHES FROM THE WEST. WILL HAVE CHC POPS MOST LOCATIONS FOR PM THUNDER...BUT BEST CHANCES ARE AGAIN IN THE EAST NEAR THE THERMAL/DEWPOINT RIDGE. ACTIVITY WILL DIE DOWN AFTER SUNSET...BUT SCATTERED CONVECTION WILL CONTINUE ALONG THE FRONT IN THE FAR SOUTH. TUESDAY THE NEXT SHORTWAVE PINWHEELS AROUND UPPER VORTEX WITH ANOTHER ROUND OF PM THUNDERSTORMS. LITTLE CHANGE IN THE FORECAST FOR WEDNESDAY AS COOL POOL AND -18 OR SO DRIFTS OVERHEAD. THIS WILL ONCE AGAIN TRIGGER PM THUNDERSTORMS. REMAINDER OF THE FORECAST UNCHANGED. FCSTID = 8 ROA 75 55 72 54 / 30 30 30 30 LYH 73 54 71 52 / 30 30 30 30 DAN 75 56 75 55 / 40 30 30 30 BLF 65 48 65 50 / 20 20 30 30 LWB 65 48 65 47 / 20 20 30 30 BCB 70 50 68 48 / 30 20 30 30 TNB 69 50 69 49 / 40 30 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. SPN
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ 042>045-251300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 620 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1009 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM MILTON NC 1.25 IN HAIL
05/25/03 CASWELL
0855 PM MILTON NC WIND DAMAGE
05/25/03 CASWELL PUBLIC REPORTED LARGE
TREES DOWN.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM SOUTH BOSTON VA FLOODING
05/25/03 HALIFAX STREET FLOODING.The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330655.